Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Cheyenne, WY

July 28, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 28, 2022, 1:45 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 1:45 PM MDT (19:45 UTC)
Expired
Jul 28, 2022, 5:07 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3313 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS55 KCYS 281945
FFWCYS
WYC001-007-282345-
/O.NEW.KCYS.FF.W.0003.220728T1945Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
145 PM MDT Thu Jul 28 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen Fire Burn Scar Area in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 545 PM MDT.

* At 145 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Fire Burn Scar Area. Between 0.25 and 
  0.5 inches of rain have fallen. Additional rainfall amounts of 
  0.25 to 0.75 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through Pelton Creek downstream to Six Mile Creek in addition 
to Middle and Lower Douglas Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Mullen Fire Burn Scar Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Mullen Fire Burn
           Scar Area.

* Some locations that will experience flash flooding include...
  Albany, Bobbie Thompson Campground, Rob Roy Campground, Rob Roy 
  Reservoir, Illinois Creek Campground, Miller Lake Campground, 
  Evans Creek Campground, Six Mile Campground, Lake Owen, Lake Owen 
  Campground, French Creek Campground, Woods Landing-Jelm and Woods 
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Mullen Fire Burn Scar Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4130 10632 4130 10618 4125 10617 4124 10608
      4119 10608 4113 10600 4110 10600 4105 10614
      4100 10617 4100 10632 4100 10641 4120 10656
      4126 10645

FLASH FLOOD...RADAR INDICATED

$$

Kubelka
1 follow-up statement
777 
WGUS75 KCYS 282307
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
507 PM MDT Thu Jul 28 2022

WYC001-007-282317-
/O.CAN.KCYS.FF.W.0003.000000T0000Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
507 PM MDT Thu Jul 28 2022

...FLASH FLOOD WARNING FOR THE MULLEN FIRE BURN SCAR AREA IS 
CANCELLED FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Elevated flows could still linger in some areas.

A Flash Flood Watch remains in effect until 900 PM MDT for a portion 
of south central Wyoming.

LAT...LON 4130 10632 4130 10618 4125 10617 4124 10608
      4119 10608 4113 10600 4110 10600 4105 10614
      4100 10617 4100 10632 4100 10641 4120 10656
      4126 10645

$$

Natoli

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:50 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 28, 11:50 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 AM MDT Thu Jul 28 2022

.SHORT TERM...(Today and tonight)
Issued at 336 AM MDT Thu Jul 28 2022

Key Impact Messages:

1) Strong to severe thunderstorms are possible across southern
Wyoming from Rawlins to Cheyenne to Pine Bluffs. A Marginal Risk
for severe has been highlighted across these areas today by the
Storm Prediction Center.

2) Moderate to heavy rainfall may impact much of central and
eastern Wyoming today. Multiple rounds of widespread showers and
thunderstorms are expected to impact the area. The first found is
currently ongoing across Albany Co, with a second expected by the
afternoon.

3) Showers and thunderstorms will be possible again on Friday
across much of the area.

Weather Details: Very active short term period is on tap for much
of SE Wyoming and the Nebraska Panhandle. Current radar (3:11 AM)
shows two areas of moderate to heavy rainfall ongoing across
Albany county, and Banner county. The cluster of storms currently
across Albany county has maintained intensity as it tracked across
Carbon county dropping heavy rainfall from Sinclair to Elk
Mountain. The complex is moving to the southeast and may impact
Laramie in the next hour. If this complex holds together and
continues on its current trajectory, moderate to heavy rainfall
may impact the Cheyenne area by sunrise.

Night fog satellite product shows a large area of low stratus
across the I-25 corridor and eastward into Nebraska. Almost a
similar setup as yesterday morning where we saw dense fog develop
across Cheyenne and points east. The incoming showers may subdue
the fog development but a window still exists for fog to develop
prior to the storm and rains arrival.

(Heavy Rain Potential): We have been talking about it for a few
days know and the forecast is locked in. First initial wave of
moderate to heavy rain is currently tracking across Albany county
this moring and beginning to push into southern Platte county.
These storms have a history of producing heavy downpours. This
area will continue to to move to the southeast and may bring heavy
rain to Cheyenne by sunrise. HI-RES models are all over the place
in pinpointing where the heaviest cores will develop but the
common ground is for widespread showers and thunderstorms across
the south central and SE Wyoming by the afternoon. The atmosphere
is primed for slow moving storms capable of producing heavy
rainfall. A Flash Flood Watch has been issued for the Mullen Burn
Scar (See Hydrology Below). Other locations will need to be
monitored for quick fuse Flood Advisories if the conditions trend
in that direction for a specific location.

Friday we will likely see scattered showers and thunderstorms across
southeast Wyoming and the Nebraska panhandle, especially on the
southern and western fringes of the CWA where the better moisture is
set up.

.LONG TERM...(Saturday through next Thursday)
Issued at 336 AM MDT Thu Jul 28 2022

he anomalous ridge over the PacNW late this week will begin to
shift eastward as height rises continue over the Intermountain-West
into the weekend. Temperatures aloft will steadily rise into early
next week reaching 18-20C at 700mb for Monday and Tuesday. This will
be above the climatological 95th percentile value for late July and
early August leading to afternoon highs in the 90s for most of the
CWA. A few spots across the Nebraska Panhandle could reach the
triple digits, especially on Monday and Tuesday. Deterministic NBM
forecast high temperatures came in higher with the latest forecast
cycle. Chadron looks to be the hottest location as NBM's
Interquartile Range for Monday and Tuesday sits between 99F and
104F.

Besides the return of above-normal temperatures this weekend into
early next week, chances for precipitation will be possible this
weekend, mostly confined to the higher terrain. Best chance for
precipitation could come Tuesday and Wednesday with a few frontal
passages along with monsoonal flow. Looking well out into the
extended, both GFS and EC hint at a rather large ridge setting up
over the central CONUS that should keep above-average temperatures
continuing through early August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jul 28 2022

Low stratus clouds have lingered through the late morning in the
wake of the earlier thunderstorm activity. This has been
especially prevalent at BFF, SNY, as well as AIA. Recent
satellite imagery indicates some mixing and scattering of cloud
cover at these sites, suggesting cloud cover may break up in the
next 1-2 hours. IFR will linger at BFF the longest as surface
moisture and cloud cover remains deepest at this location. Showers
and thunderstorms are expected to develop off the higher terrain
in southeast Wyoming in the noon-2pm timeframe. Thunderstorm
activity will slowly drift eastward impacting LAR, CYS, and
possibly BFF/SNY this afternoon. VIS reductions to MVFR and CIG
reductions below 1kft are possible in the strongest storms, which
will occur in the 23z-02z timeframe.

&&

.FIRE WEATHER...
Issued at 336 AM MDT Thu Jul 28 2022

Widespread to numerous showers and thunderstorms will bring the
threat of heavy wetting rains across much of the area today.
Showers and thunderstorms will also be possible on Friday brining
more wetting rains to the region. With the abundance of moisture
and rainfall, fire weather concerns will be low today and Friday.
Drying trend through the weekend and into next week with just some
isolated thunderstorms possible. Winds will remain below 20 knots
with RH values staying above 20%

&&

.HYDROLOGY...
Issued at 336 AM MDT Thu Jul 28 2022

Monitoring the early morning convection this morning have shown
the embedded thunderstorm cores in a larger area of stratiform
rain are putting down between 0.30-0.50" of rain in a short period
of time. Training storms were also observed this morning across
the western Nebraska Panhandle. While the majority of this early
morning convection will miss the Mullen Burn scar, the efficiency
of the morning convection to put down quickly accumulating
rainfall in short period of time raises the concern that the
afternoon to early evening convective cores will have the
potential to put down higher amounts of rainfall. HI-RES models
show widespread to numerous showers and thunderstorms developing
around the burn scar by the afternoon and continuing into
evening. With the risk of multiple cores putting down quick
amounts of rainfall on the scar and a QPF bullseye of greater than
0.60" just to north of the scare, confidence increased enough to
issue a Flash Flood Watch for the burn scar area. Any convective
core that moves across the scar will pose a Flash Flooding Risk.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

SHORT TERM...AW
LONG TERM...MB
AVIATION...MAC
FIRE WEATHER...AW
HYDROLOGY...AW
Hazardous weather outlook, Jul 27, 1:46 PM MDT, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
146 PM MDT Wed Jul 27 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
146 PM MDT Wed Jul 27 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are likely especially in far southeast Wyoming and
southwestern Nebraska this afternoon and evening. Large hail and
gusty winds are the most likely concerns. The thunderstorm
activity should generally favor areas along and south of I80
before ending by 9pm or so.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Another round of showers and thunderstorms are possible on
Thursday afternoon, especially over the higher terrain of
southeast Wyoming. Small hail and gusty winds, along with heavy
downpours will be the primary concern. Drier weather will move in
for Friday and the weekend although a weak afternoon storm cannot
be ruled out in the higher terrain.

.Spotter information statement...
Please report any hail over 1" in diameter or damaging wind gusts
to your local NWS office.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:09 PM MDTSpecial Weather StatementCYSLaramie36 min
Jul 27, 6:28 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jul 27, 7:07 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jul 27, 7:28 PM MDTSpecial Weather StatementCYSPlatte32 min
Jul 27, 7:55 PM MDTSpecial Weather StatementCYSPlatte35 min
Jul 27, 8:03 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte42 min
Jul 27, 8:31 PM MDTSpecial Weather StatementCYSGoshen29 min
Jul 27, 8:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie, Platte39 min
Jul 27, 8:49 PM MDTSpecial Weather StatementCYSGoshen26 min
Jul 27, 9:17 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie43 min
Jul 27, 9:57 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Jul 27, 10:36 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 28, 1:00 AM MDTSpecial Weather StatementCYSCarbon45 min
Jul 28, 2:14 AM MDTFlash Flood WatchCYSAlbany, Carbon19 hr
Jul 28, 3:29 AM MDTSpecial Weather StatementCYSAlbany46 min
Jul 28, 4:41 AM MDTSpecial Weather StatementCYSLaramie49 min
Jul 28, 5:35 AM MDTSpecial Weather StatementCYSLaramie40 min
Jul 28, 2:47 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jul 28, 4:09 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 28, 4:16 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte44 min
Jul 28, 5:00 PM MDTSpecial Weather StatementCYSAlbany60 min
Jul 28, 5:23 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 28, 5:27 PM MDTSevere Thunderstorm WarningCYSAlbany48 min
Jul 28, 5:50 PM MDTSpecial Weather StatementCYS40 min

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.